Indiana, 2016

Tornadoes in Indiana, August 20, 2016

August 20, 2016 · NWS IWX · 3 events in 3 counties and zones

A seasonably strong cold front approached the area during the afternoon hours. Showers with isolated thunderstorms developed ahead of this front and moved through northern Indiana, southwest Lower Michigan and northwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A seasonably strong cold front approached the area during the afternoon hours. Showers with isolated thunderstorms developed ahead of this front and moved through northern Indiana, southwest Lower Michigan and northwest Ohio. Although the showers and isolated storms mainly produced gusty sub-severe winds and heavy rainfall, a few storms produced isolated wind damage and three weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 20, 12:24 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 20, 12:24 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
124 PM EDT SAT AUG 20 2016

.SYNOPSIS...
Issued at 337 AM EDT Sat Aug 20 2016

A cold front will move through the region during the afternoon and
evening hours with showers and thunderstorms along and ahead of
it by afternoon and progressing east into this evening. Cooler
and much less humid air will arrive starting tonight and linger
into the start of the new work week. Highs will reach the upper
70s to lower 80s with lows in the lower 60s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 337 AM EDT Sat Aug 20 2016

Challenging forecast in store with regards to convective chances
into this evening ahead of a strong cold front and seasonably
strong upper level trough. Hi-Res models paint several
scenarios with the potential for up to 3 rounds of precipitation.
First is with increasing low and mid level theta e advancing
across eastern Illinois where washed out frontal/outflow
boundaries reside. Models have bounced back and forth on this and
seems the least likely with anything that could form on the nose
of the theta e moving in near 12z. Will maintain slgt chc pops
around 12z but suspect nothing will be occurring. Second round
will be pre- frontal trough currently firing convection from far
eastern Iowa to western Illinois. Extrapolation of this arrives
near/after 15z. However...several Hi- Res models tend to weaken
this area and indicate additional development taking place.
Lastly, if enough recovery can take place...sufficient forcing
will exist on the cold front with little in the way of scouring of
moisture. However by this time, atmosphere could be rather worked
over if this is indeed round 3. To complicate matters even more,
cloud cover may be rather extensive with only pockets in increased
instability.

With plenty of moisture to work with, increasing low level jet in
response to deepening sfc low moving across the northern lakes and
approaching trough, most if not all places should see at least 1
shower or thunderstorm. However, given the plethora of
possibilities and timing issues, cannot justify categorical pops
at this point. Main concern with convection will be heavy rainfall
with pwats over 1.5 inches and pushing 2 inches along the front.
Severe parameters not stellar, but enough low level shear to at
least sustain convection and bring a risk of wet microbursts.
Marginal risk remains in the SWODY1 outlook. HWO will mention
strong storms, but downplay severe threat given above concerns.

Have sped up departure of any precip this evening as forecast area
could be clear before midnight. Cooler and less humid air will
begin to move in.

One other note. With winds and waves increasing over SE Lake
Michigan this afternoon into Sunday have hoisted a Beach Hazard
Statement with moderate to high risk of rip currents.

&&

.LONG TERM...(Sunday through Friday)
Issued at 337 AM EDT Sat Aug 20 2016

High pressure will begin to take control and hold strong into at
least Tuesday night. Highs will generally be in the 70s with lows
in the 50s. Rain chances will increase ahead of the next trough
and series of disturbances but timing/location issues warrants not
going with likely pops introduced by the Superblend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 112 PM EDT Sat Aug 20 2016

Theta-e surge along pre-frontal trough will provide several rounds
of showers/embedded thunder through mid afternoon...with
additional rain/storms expected late afternoon along a cold front.
CIGs mainly in the MVFR to low end VFR range expected, though a
period of IFR conditions possible with more organized line of
rain/thunder into KSBN early afternoon and KFWA mid afternoon.
Winds will likely gust 20-30 knots at times. VFR/dry otherwise
tonight-Sunday post-frontal as extensive low VFR stratocu works
in.

&&

.IWX Watches/Warnings/Advisories...
IN...Beach Hazards Statement through Sunday evening for INZ003.

MI...Beach Hazards Statement through late Sunday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 1 AM EDT Monday for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 3:38 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 AM EDT SAT AUG 20 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
438 AM EDT SAT AUG 20 2016 /338 AM CDT SAT AUG 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. AT THE
PRESENT TIME...THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL.
HOWEVER...A STRONG THUNDERSTORM IS POSSIBLE WITH LOCALLY GUSTY
WINDS.

WINDS AND WAVES WILL INCREASE THIS AFTERNOON INTO
TONIGHT...RESULTING IN A MODERATE TO HIGH RISK OF RIP CURRENTS
ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WAVES AND RIP CURRENTS ARE LIKELY TO CAUSE DANGEROUS
SWIMMING CONDITIONS ALONG THE BEACHES OF SOUTHEASTERN LAKE
MICHIGAN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-210845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
438 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON...WITH LOCAL WIND
GUSTS IN EXCESS OF 35 KNOTS POSSIBLE ALONG WITH BRIEFLY HIGHER
WAVES.

WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS AND WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT ON
SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 20, 12:58 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
158 PM EDT SAT AUG 20 2016

MIZ078-201830-
CASS-
158 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS COUNTY...

AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DOWAGIAC...
MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NILES...DOWAGIAC...MARCELLUS...POKAGON...INDIAN LAKE...SANDY BEACH...
WAKELEE...MAGICIAN LAKE...DEWEY LAKE...SUMNERVILLE AND LA GRANGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4207 8576 4202 8576 4187 8622 4207 8622
TIME...MOT...LOC 1756Z 240DEG 49KT 4197 8618

MCS

The radar

The Northern Indiana radar (KIWX), 19 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Kosciusko

When
August 20, 1:53 PM EST to 1:57 PM EST
Where
Kosciusko County, 0.98 mi SSW of Hastings to 0.85 mi E of Hastings
Rating
EF0
Path length
1.6 mi
Path width
10 yd
Reported by
Public
Coordinates
41.368, -85.930

A flyover of farm land southwest of Milford revealed a sporadic path of damage through several soy bean and corn fields. The circulation was found to touch down in a field on North County Road 425 West, about a half mile north of West County Road 900 North. An erratic pattern was observed in the crops suggesting a weak, disorganized circulation was in contact with the ground at times, crossing West County Road 1000 N and N County Road 300 West before dissipating. Damage to the crops was not visible from road survey. At the present time, the EF scale does not identify any crops as a Damage Indicator (used to determine the intensity of the tornado) and no other objects were impacted. Given the evidence of a weak tornado, this will be classified as EF-0 with maximum winds of 65 mph.

Tornado, Elkhart

When
August 20, 2:19 PM EST to 2:20 PM EST
Where
Elkhart County, 5.52 mi SSE of Benton to 5.51 mi SSE of Benton
Rating
EF0
Path length
0.06 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.443, -85.741

A brief EF-0 tornado touched down just west of CR 133 south of US-6 in southeast Elkhart county. The tornado caused minor structural damage to two homes, snapped limbs of multiple trees, and flattened corn in a field before lifting roughly one minute and one tenth of a mile east northeast of where the tornado touched down.

Tornado, Allen

When
August 20, 4:42 PM EST to 4:49 PM EST
Where
Allen County, 1.52 mi ENE of Brookside Estates to 1.23 mi S of Cedarville
Rating
EF0
Path length
2.38 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
41.161, -85.055

An EF-0 tornado touched down just to the south of the intersection of Flutter and Young Roads in north central Allen county Indiana. The tornado caused damage to large tree limbs in this area along with an extensive area of flattened corn. Weak convergence of the crop damage in spots suggested rotation. Sporadic damage continued to the northeast with a pine tree uprooted at a residence on Eby Road, or about a 1 mile northeast of the touchdown location. A nearby residence on Eby Road also had minor shingle damage. Approximately 1.3 miles to the northeast of the Eby Road damage, a wooden swing set structure from the backyard was pushed to the front of the yard at a residence on Notestine Road. Cuts in the yard suggested the swing set rolled or bounced from the backyard to the front yard. The tornado lifted approximately 2.4 miles northeast from the touchdown location.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655299, 655160, 655301.